Product News and Recalls

FDA warns of possible heart problems from Zithromax (Z-Pack)

The U.S. Food and Drug Administration has issued a warning that the antibiotic azithromycin, sold as Zithromax or “Z-Pack”, may cause a potentially fatal irregular heart rhythm in some patients, Reuters reports.

According to the report, the FDA has said that Zithromax can cause abnormal changes in the electrical activity of the heart. And that, in turn, can lead to a potentially fatal heart rhythm called a prolonged QT interval, in which the timing of the heart’s contractions becomes irregular.

According to Reuters, a study recently published in the New England Journal of Medicine compared the risk of cardiovascular death from different antibacterial drugs. Researchers concluded that azithromycin carried a higher rate of death.

The FDA said doctors should use caution when giving the drug to patients known to have an irregular heartbeat, or who have certain risk factors including low levels of potassium or magnesium, or a slower than normal heart rate. Zithromax could also cause problems for people who take certain drugs to treat abnormal heart rhythms, or who have a heart rhythm abnormality called torsades de pointes.

Patients should consult their doctors before making any changes in their medication. A consultation with a Lopez McHugh lawyer is also important if there are significant injuries.

See the story here:

http://www.reuters.com/article/2013/03/12/us-fda-zithromax-idUSBRE92B0LR20130312